Advice on coping with portal hypertension?

Hi all,

I just had an ERCP to relieve a flare (I had been getting ERCPs regularly for stent exchanges, but last time we left the stent out to see what would happen)… I had mentioned to the docs about having some melana, so they did an EGD first and found grade 2/3 esophogeal varices and mild portal hypertensive gastropathy. There didn’t seen any active bleeds, and the melena has since gone away on its own (this is the second time I’ve had that symptom resolve on its own). I think the source is just going to be a mystery for now, and I have read that gastropathy can cause slow bleeds. Anyhow, it sounds like upper GI bleeds can be pretty intense emergencies, and I’m trying to wrap my head around that and just feeling overwhelmed on that front.

My docs have a good plan, I think, to start me on beta blockers, then check for any improvement in 8 weeks at the next ERCP/EGD. Then surgical banding of the varices if no improvement. I don’t think there’s much that can be done for gastropathy if the beta blockers don’t help, but maybe they’d put in a TIPS if it looks bad.

Long story short, is there anything else I can be doing or should be avoiding? I’m vegetarian at least, I wonder about exercise - I’m feel capable of doing mild to moderate exercise but now I’m worried about getting too much blood pumping :frowning:

Love and support to you all,
ML

Also I just noticed a bunch of spots on my feet and legs, like petechiae or purpura. Maybe from having low-ish platelets? Too many new symptoms all at once :pensive: Still waiting on my hepatologist to respond about the varices and gastropathy. In any event, I feel mostly fine at least.

MBLand,
Sorry to hear you are having issues. I personally didn’t experience any spots on my feet or legs. Perhaps someone else here can share if they have experienced similar symptoms. I hope you can get to speak with your hepatologist soon. If things get worse I’d go to the emergency room where your hepatologist works and give his name. Perhaps then he’ll come to see you. Good luck!

Mark

Thank you, Mark. Just wanted to give an update — thankfully, no emergencies so far. My hep referred me to a dermatologist, who diagnosed the purpura rash as leukocytolcastic vasculities (LCV), which doesn’t seem too bad.

Last weekend I started having vein pain in my shins, ankles, and tops of my feet — basically the same areas as the LCV. Long story short, my primary care diagnosed that as superficial thrombophlebitis. Probably no significant clots, and I’ve got instructions to head to the ER is any major swelling or other DVT symptoms.

It worries me, of course, that two fairly uncommon conditions would pop up suddenly. Too much Dr. Google, and now I’ve read up on Trousseaus Sign of Malignancy and Paraneoplastic Syndrome. I do worry a lot about possible cancer, and I do my best to advocate for myself so that my doctors are thorough. I end up feeling like the boy who cried wolf, but it’s certainly better than being right.

Glad to hear that you were able to see a dermatologist and get a diagnosis. Some of our issues happen as we get older, unfortunately. I’m starting to have issues with my left foot swelling and hurting at times. They did an ultra sound but thankfully no DVT’s. I just try and put them up over my heart for 15 or 20 minutes a day and that does help. Take care and I wish you the very best moving forward with all these things.

Mark